Alert archive / Texas / High Wind Watches in 2023

High Wind Watch 2, NWS Midland/Odessa, TX

January 9, 2023Eddy County, New Mexico; 4 counties in Texas

NWS Midland/Odessa, TX issued this high wind watch at Jan 9, 2023, 1:43 AM MST for Eddy County, New Mexico; 4 counties in Texas. It took effect at Jan 11, 2023, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 1:43 AM MST (08:43 UTC)
In effect from
Jan 11, 2023, 5:00 AM MST
Expired
Jan 10, 2023, 11:49 AM MST
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS74 KMAF 090843
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
243 AM CST Mon Jan 9 2023

NMZ027-TXZ270-271-092200-
/O.NEW.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
243 AM CST Mon Jan 9 2023 /143 AM MST Mon Jan 9 2023/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
288 
WWUS74 KMAF 091924
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
124 PM CST Mon Jan 9 2023

TXZ277-101000-
/O.EXA.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
Davis Mountains-
Including the city of Fort Davis
124 PM CST Mon Jan 9 2023

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Davis Mountains.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. 
  Be especially careful driving in these mountainous areas. 
  Severe turbulence near the mountains will be hazardous for 
  low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NMZ027-TXZ270-271-101000-
/O.CON.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
124 PM CST Mon Jan 9 2023 /1224 PM MST Mon Jan 9 2023/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...West winds 40 to 55 mph with gusts up to 75 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. 
  Be especially careful driving in these mountainous areas. 
  Severe turbulence near the mountains will be hazardous for 
  low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
174 
WWUS74 KMAF 100837
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
237 AM CST Tue Jan 10 2023

NMZ027-TXZ270-271-277-102045-
/O.CON.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
237 AM CST Tue Jan 10 2023 /137 AM MST Tue Jan 10 2023/

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...West winds 40 to 55 mph with gusts 65 to 75 mph 
  possible.

* WHERE...Guadalupe, Delaware, and Davis Mountains.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
951 
WWUS74 KMAF 101849
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1249 PM CST Tue Jan 10 2023

NMZ027-TXZ270-271-277-111200-
/O.UPG.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/
/O.NEW.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 8 PM
CST /7 PM MST/ WEDNESDAY...

* WHAT...West winds 40 to 55 mph with gusts up to 70 in the Davis
  Mountains and gusts up to 80 mph in the Guadalupe and Delaware
  Mountains.

* WHERE...Guadalupe and Delaware Mountains, and Davis Mountains.

* WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Severe
  turbulence near the mountains will be hazardous for low flying
  light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ272>276-278-111200-
/O.NEW.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, 
and Alpine
1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST
/7 PM MST/ WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust may reduce visibility. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 8, 8:31 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 8, 8:31 PM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
931 PM CST Sun Jan 8 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 227 PM CST Sun Jan 8 2023

Again, there is little to talk about in the short term. Get out and
enjoy the weather this afternoon as temperatures have climbed into
the 60s with light winds and plenty of sunshine. Return flow
overnight will lead to warmer temperatures than what we saw this
morning. Lows will mostly drop into the 30s north of I-20 with 40s
south. Monday looks pretty nice too with highs back into the 70s
and sunny skies areawide.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 227 PM CST Sun Jan 8 2023

On Tuesday, increasing southwesterly flow aloft and lee side sfc
troughing will promote a very warm day area-wide with temps soaring
around 15 to 20 degrees above normal. Record highs could again be
challenged, topping out in the mid to upper 70s across the region
w/a few 80s possible. A potent upper lvl storm system will swing
through the 4-Corners region and deepen over the TX Panhandle on
Wednesday afternoon. In response, a strengthening mid lvl jet
across W TX and SE NM will result in windy to very windy conditions,
especially across the mountains where high winds are a sure bet.
A watch will likely be needed for the Guadalupe, Delaware, and
Davis mtns by the next forecast issuance where gusts over 60 mph
will be possible. Elsewhere, winds are expected to increase from W
to E throughout the afternoon with patchy blowing dust anticipated
across the plains. A Pacific Front will pass through the region
Wednesday night, making for a cooler day on Thursday with highs
back to near normal. The cool down will not last long however, as
a steady rebound in temperatures is expected into next weekend
ahead of the next upper lvl storm system. Grids stay dry until the
very end of the period where rain showers will be possible across
far W TX ahead of an approaching trough Sunday night.

-Salerno

&&

.AVIATION...
(06Z TAFS)
Issued at 929 PM CST Sun Jan 8 2023

VFR conditions will prevail next 24 hours. Light surface winds
will veer to westerly Monday after sunup, but remain light, then
backing a little after sundown.  A few high clouds are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               40  73  41  77 /   0   0   0   0
Carlsbad                 35  70  40  74 /   0   0   0   0
Dryden                   44  73  44  79 /   0   0   0   0
Fort Stockton            43  74  47  80 /   0   0   0   0
Guadalupe Pass           40  61  44  65 /   0   0   0   0
Hobbs                    35  69  39  72 /   0   0   0   0
Marfa                    35  70  37  72 /   0   0   0   0
Midland Intl Airport     41  72  43  76 /   0   0   0   0
Odessa                   41  72  43  76 /   0   0   0   0
Wink                     36  71  39  77 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....24
AVIATION...44
Hazardous weather outlook, Jan 9, 1:41 AM MST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 AM CST Mon Jan 9 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 AM CST Mon Jan 9 2023 /141 AM MST Mon Jan 9 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High winds are possible from Wednesday morning into Wednesday night
in the Guadalupe, Delaware, and Davis Mountains. A High Wind Watch is
in effect.

Near critical fire weather conditions are possible across northwest
portions of the region Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.